Washington, 2013

Heavy Snow in Washington, January 7, 2013

January 7, 2013 · NWS PDT · 1 event in 1 county or zone

A strong Pacific weather system brought heavy snow to the East Slopes of the Washington Cascades during the early morning hours of January 7th. Snowfall amounts in inches include: 1 south of Cle Elum (8) in 12 hours, just SSE of Easton (11), and the Easton CO-OP had (10).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong Pacific weather system brought heavy snow to the East Slopes of the Washington Cascades during the early morning hours of January 7th. Snowfall amounts in inches include: 1 south of Cle Elum (8) in 12 hours, just SSE of Easton (11), and the Easton CO-OP had (10).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 7, 8:11 AM PST, 49 minutes earlier.

Area forecast discussion, Jan 7, 8:11 AM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
811 AM PST MON JAN 7 2013

.SHORT TERM...RAIN AND SNOW CONTINUE ACROSS MOST OF THE FORECAST
AREA THIS MORNING AS A STRONG WARM FRONT MOVES THROUGH. TEMPERATURES
RANGE FROM THE UPPER 20S INTO THE LOWER 40S SO A MIX OF
PRECIPITATION IS LIKELY. STARTING TO SEE SOME DECREASE IN CLOUD
COVER AND PRECIPITATION EAST OF THE CASCADES IN CENTRAL OREGON. AS
THE FRONT MOVES OFF TO THE EAST THE RAIN AND SNOW WILL BE DECREASING
THIS AFTERNOON WITH THE MAIN EMPHASIS BEING THE CASCADES AND
NORTHEAST OREGON MOUNTAINS AT THAT POINT. MULTIPLE WARNINGS AND
ADVISORIES ARE IN EFFECT TODAY. THE FIRST TO EXPIRE IS THE ADVISORY
FOR THE WASHINGTON COLUMBIA BASIN AT 10AM. BASED ON SATELLITE TRENDS
AND MODEL DATA THE PRECIP WILL BE DECREASING THERE BY LATE MORNING.
SURFACE GRADIENTS WILL PRODUCE LOCALLY BREEZY CONDITIONS IN SOME
LOCATIONS TODAY. THE GRANDE RONDE VALLEY WILL BE VERY WINDY. OVERALL
WILL SEE A BREAK IN THE WEATHER TONIGHT WITH THE NEXT SYSTEM MOVING
THROUGH ON TUESDAY. THIS ONE IS FURTHER NORTH AND WILL MAINLY IMPACT
THE WASHINGTON CASCADES.  94

&&

.PREV DISCUSSION... /ISSUED 339 AM PST MON JAN 7 2013/

SHORT TERM...TODAY THROUGH TUESDAY...A MOIST WESTERLY FLOW WILL
PRODUCE WIDESPREAD PRECIPITATION ACROSS THE REGION TODAY. SNOW
LEVELS ARE STARTING OUT LOW WHICH IS RESULTING IN SNOW ACROSS THE
MOUNTAINS. ALSO A WARM NOSE ALOFT IS CAUSING SOME MIXED
PRECIPITATION...MAINLY FREEZING RAIN IN MANY AREAS. THE OVERALL
TREND WILL BE FOR THE SNOW LEVELS TO RISE AND THE SNOW TO CHANGE TO
RAIN EXCEPT AT THE HIGHEST ELEVATIONS BY LATE TODAY. FREEZING RAIN
SHOULD ALSO END BY LATE THIS AFTERNOON IN ALL AREAS. PRECIPITATION
SHOULD BEGIN TO DIMINISH THIS EVENING. THERE WILL BE A WARM FRONT
LIFTING NORTHWARD ACROSS THE REGION ON TUESDAY WITH MORE
PRECIPITATION ESPECIALLY NORTH. SOME DECENT SNOWS MAY FALL ALONG THE
CASCADE EAST SLOPES. THE PRESSURE GRADIENT IS EXPECTED TO BE
EXTREMELY TIGHT ACROSS THE GRANDE RONDE VALLEY TODAY SO HAVE ISSUED
A HIGH WIND WARNING. WITH SOME SNOW EXPECTED...THERE COULD BE SOME
SERIOUS TRAVEL PROBLEMS ALONG INTERSTATE 84 THROUGH LADD CANYON. 78

LONG TERM...TUESDAY NIGHT THROUGH MONDAY...THE SECOND WARM FRONT
WILL MOVE INTO WASHINGTON ON TUESDAY NIGHT. MODERATE TO HEAVY RAIN
AND SNOW ABOVE 4500 FEET CAN THEREFORE BE EXPECTED ALONG EAST SLOPES
OF THE WASHINGTON CASCADES. STRONG WINDS ARE ALSO A POSSIBILITY ON
TUESDAY NIGHT AND WEDNESDAY AS HIGH WINDS ALOFT MIX DOWN TO THE
SURFACE AND PRESSURE GRADIENTS TIGHTEN. THE COLD FRONT WILL FOLLOW
ON WEDNESDAY...LOWERING SNOW LEVELS ONCE AGAIN. RAIN AND SNOW WILL
SPREAD EAST WITH THE FRONT...AND BY WEDNESDAY EVENING 2 TO 5 INCHES
OF NEW SNOW WILL BE POSSIBLE IN THE CASCADES...THE NORTHERN BLUE
MOUNTAINS...AND PORTIONS OF WALLOWA COUNTY. 1 TO 3 INCHES OF SNOW
WILL BE POSSIBLE ACROSS THE OCHOCO-JOHN DAY HIGHLANDS AND THE
SOUTHERN BLUE MOUNTAINS. AN UPPER LEVEL TROUGH WILL THEN MOVE
THROUGH WEDNESDAY NIGHT AND THURSDAY WITH MUCH COLDER AIR BEHIND IT.
THE TROUGH WILL BRING A CHANCE OF SNOW SNOW SHOWERS TO THE
AREA...WITH RAIN MIXING IN OVER THE LOWER COLUMBIA BASIN. SOME
UPSLOPE SHOWERS WILL LINGER IN THE MOUNTAINS THURSDAY NIGHT AS DRIER
NORTHERLY FLOW ALOFT DEVELOPS BEHIND THE TROUGH. A WEAK DISTURBANCE
WILL PASS THROUGH THE REGION ON FRIDAY...BUT MOST OF THE
PRECIPITATION SHOULD FALL IN WESTERN OREGON. THERE COULD BE A BREAK
IN ACTIVITY ON SATURDAY BEFORE ANOTHER SHORTWAVE TROUGH MOVES INTO
THE AREA ON SATURDAY NIGHT AND SUNDAY WITH MORE SNOW SHOWERS. BY
SATURDAY THE GFS AND ECMWF SHOW SIGNIFICANT DIFFERENCES...SO
CONFIDENCE IN THE TIMING AND STRENGTH OF THIS SYSTEM IS LOW. LIGHT
SNOW SHOWERS COULD LINGER OVER THE MOUNTAINS ON MONDAY DUE TO
NORTHERLY UPSLOPE FLOW. DAYTIME TEMPERATURES WILL BE IN THE MID 30S
TO MID 40S ON WEDNESDAY...THEN WILL DROP BACK INTO THE MID 20S TO
MID 30S FOR THE REMAINDER OF THE EXTENDED PERIOD.  TRIMARCO

AVIATION...12Z TAFS...CEILINGS WILL CONTINUE TO LOWER THIS MORNING
AS A WARM FRONT MOVES INTO THE REGION BRINGING RAIN...SNOW AND
FREEZING RAIN. KDLS AND KPSC WILL SEE FREEZING RAIN THROUGH AROUND
15Z WHEN THE SURFACE WILL WARM AND THE PRECIPITATION WILL CHANGE TO
LIQUID RAIN. THERE WILL BE PERIODS OF MVFR OR IFR CONDITIONS IN
LOWERED CEILINGS AND VISIBILITY IN PRECIPITATION. THE RAIN WILL
TAPER OFF TO SHOWERS THIS AFTERNOON BUT CEILINGS COULD REMAIN LOW
AND PATCHY FOG WILL BE POSSIBLE. WINDS WILL INCREASE TO AROUND 10-20
KTS.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  46  35  49  39 /  90  20  30  20
ALW  42  36  49  40 /  90  30  40  30
PSC  42  34  46  41 /  80  10  30  20
YKM  38  30  39  34 /  50  10  40  30
HRI  43  36  47  39 /  80  10  20  10
ELN  37  27  39  33 /  70  10  50  50
RDM  42  32  48  34 /  50  20  20  10
LGD  37  32  39  38 / 100  70  40  30
GCD  40  31  40  30 /  80  40  20  10
DLS  43  34  46  39 /  70  20  40  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON ABOVE 4000
     FEET FOR THE ORZ506.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY ORZ502.

     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON ABOVE 4000
     FEET FOR THE ORZ503.

     HIGH WIND WARNING UNTIL 3 PM PST THIS AFTERNOON ORZ049.

     WINTER WEATHER ADVISORY UNTIL 3 PM PST THIS AFTERNOON ORZ049.

     WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY ABOVE 4000 FEET
     FOR THE ORZ050.

WA...WINTER STORM WARNING UNTIL NOON PST TODAY WAZ520.

     WINTER STORM WARNING UNTIL 4 AM PST TUESDAY WAZ030.

     WINTER WEATHER ADVISORY UNTIL NOON PST TODAY WAZ026.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING WAZ028.

&&

THREAT INDEX
TODAY : RED
TUESDAY : GREEN
WEDNESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/
Hazardous weather outlook, Jan 7, 5:08 AM PST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
508 AM PST MON JAN 7 2013

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
081315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
508 AM PST MON JAN 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER MIX
     KITTITAS VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, OCHOCO-JOHN DAY HIGHLANDS

SNOW
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON

STRONG WIND
     GRANDE RONDE VALLEY

A WESTERLY FLOW OF MOIST AIR WILL BRING WIDESPREAD PRECIPITATION
TO THE REGION TODAY. HEAVY SNOW IS POSSIBLE IN THE MOUNTAINS AND A
WINTER MIX IS ALSO LIKELY IN MANY LOCATIONS...ESPECIALLY THIS
MORNING. STRONG WINDS ARE EXPECTED IN THE GRANDE RONDE VALLEY
TODAY. NUMEROUS WINTER ADVISORIES AND WARNINGS ARE IN EFFECT.
PLEASE REFER TO THE LATEST PRODUCT PDXWSWPDT FOR MORE DETAILS.
ALSO PLEASE REFER TO THE LATEST PDXNPWPDT FOR MORE INFORMATION ON
THE HIGH WIND WARNING IN EFFECT FOR THE GRANDE RONDE VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WARM FRONT WILL LIFT NORTHWARD ACROSS THE REGION ON TUESDAY
FOLLOWED BY A COLD FRONT MOVING EASTWARD ACROSS THE REGION ON
WEDNESDAY. A WARM SOUTHERLY FLOW WILL BE ESTABLISHED BETWEEN THE
TWO FRONTS. WINDS COULD BE RELATIVELY STRONG LATE TUESDAY INTO
EARLY WEDNESDAY. MUCH COLDER AIR WILL FOLLOW THE COLD FRONT FOR
THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jan 7, 5:59 AM PST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
559 AM PST MON JAN 7 2013

ORZ049-072000-
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...COVE...ELGIN...LA GRANDE...UNION
559 AM PST MON JAN 7 2013

...BLIZZARD LIKE CONDITIONS IN THE SOUTHERN GRANDE RONDE VALLEY
THIS MORNING...

SNOW HAS DEVELOPED ACROSS THE GRANDE RONDE VALLEY THIS MORNING.
THE SNOW WILL INCREASE IN INTENSITY BEFORE IT CHANGES TO RAIN THIS
AFTERNOON. MEANWHILE ACROSS THE SOUTHERN PORTION OF THE VALLEY
WINDS HAVE BEEN INCREASING. WINDS HAVE RECENTLY GUSTED TO 44 MPH
IN LADD CANYON ALONG INTERSTATE 84. A FURTHER INCREASE IN THE WINDS
IS EXPECTED THIS MORNING. THIS WILL RESULT IN BLIZZARD LIKE
CONDITIONS ALONG INTERSTATE 84 SOUTH OF LA GRANDE. PORTIONS OF
HIGHWAY 203 MAY ALSO BE AFFECTED. TRAVEL THROUGH THESE AREAS IS
DISCOURAGED UNTIL TEMPERATURES WARM UP THIS AFTERNOON AND
PRECIPITATION CHANGES TO RAIN.

MDV

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Washington Cascades

When
January 7, 9:00 AM PST to 2:00 PM PST
Where
East Slopes of the Washington Cascades forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419571.